Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Dodge City, KS

May 13, 20205 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 13, 2020, 3:07 AM CDT for 5 counties in Kansas. It took effect at May 13, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2020, 3:07 AM CDT (08:07 UTC)
In effect from
May 13, 2020, 1:00 PM CDT
Expired
May 13, 2020, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS83 KDDC 130807
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
307 AM CDT Wed May 13 2020


KSZ074-084-140200-
/O.NEW.KDDC.FW.W.0010.200513T1800Z-200514T0200Z/
Stanton-Morton-
307 AM CDT Wed May 13 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM this afternoon to 9 PM CDT this evening.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton and 
  Fire Weather Zone 084 Morton.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
542 
WWUS83 KDDC 131854
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
154 PM CDT Wed May 13 2020


KSZ075-085-086-140200-
/O.EXA.KDDC.FW.W.0010.000000T0000Z-200514T0200Z/
Grant-Stevens-Seward-
154 PM CDT Wed May 13 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 075...
085 AND 086...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
until 9 PM CDT this evening.

* Affected Area...In Kansas...Fire Weather Zone 075 Grant...Fire 
  Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ074-084-140200-
/O.CON.KDDC.FW.W.0010.000000T0000Z-200514T0200Z/
Stanton-Morton-
154 PM CDT Wed May 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074 AND
084...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton and 
  Fire Weather Zone 084 Morton.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
121 
WWUS83 KDDC 140212
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
912 PM CDT Wed May 13 2020


KSZ074-075-084>086-140315-
/O.EXP.KDDC.FW.W.0010.000000T0000Z-200514T0200Z/
Stanton-Grant-Morton-Stevens-Seward-
912 PM CDT Wed May 13 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 074...075...084...085 AND 086...

Winds were decreasing and relative humidity values were increasing
this evening. The red flag warning has been allowed to expire.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 13, 1:00 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 13, 1:00 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
100 AM CDT Wed May 13 2020

...Updated for aviation discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 349 PM CDT Tue May 12 2020

The persistent cool, cloudy, moist airmass will continue across
southwest Kansas tonight into Wednesday morning before finally
eroding away. Temperatures struggled to get much above the mid 40s
mid afternoon on a continued east-southeast wind. Morning light fog
and drizzle waned late this morning toward the lunch hour but is
expected to redevelop later this evening as low level moist
advection just off the surface increases. Another round of elevated
showers and thunderstorms are expected to develop across south
central Kansas, so we will keep at least some low POPs going across
the far eastern counties adjacent NWS ICT forecast area. The HRRR
and RAP models are fairly aggressive with dense fog development with
a rather large area of model visibility one-quarter mile or less.
The incoming swing shift will need to monitor this closely.

Wednesday will be quite the wild temperature ride for most --
especially far southwest Kansas. A hot, dry airmass will be
replacing the cool, moist airmass over far southwest Kansas, and
these areas will likely see afternoon temperatures some 40-degrees
warmer than this afternoon!  The remnant cool, moist airmass will be
slower to erode farther east, and this is where the temperature
forecast will get quite tricky. Some of the latest high-resolution
model solutions, including WRF-ARW, NAM12, and HRRRv4 show central
Kansas stuck in the mid-upper 50s by mid to late afternoon, and
should this pan out, it will really limit the spatial extent of
boundary layer instability for severe local storms. The latest
SWODY2 maintains a 15-percent large hail outlook with 10-percent
hatched area for significant hail potential (two-inch diameter or
larger). Much of late tomorrow/tomorrow evening's convective event
will be confined to areas south and east of the NWS DDC forecast
area, but the latest thinking is that 3 to 5 of our counties stand a
decent chance for a severe storm or two (perhaps more if the primary
zone for convective initiation shifts farther west). Any severe
weather threat should wane by late evening as storms move east,
deeper into Kansas and Oklahoma. The remainder of Wednesday Night
period looks quiet with south winds remaining in place ahead of
another cold front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 349 PM CDT Tue May 12 2020

On Thursday, another cold front will push south before slowing down
and eventually stalling out somewhere just south of the NWS DDC
forecast area. Another severe weather risk will exist along this
front, but south of our area across western and central Oklahoma.
Post-frontal upslope will develop later in the evening Thursday, and
this is also likely to support thunderstorm activity across
southeastern Colorado. Any southeastern Co storms in the evening
would move into and/or expand across west central and southwest
Kansas. In fact, the period from late Thursday Night through late
Saturday Night looks convectively-active across the southwest Kansas
region as the quasi-stationary front will remained positioned close
to the Oklahoma-Kansas border. Fairly vigorous surface-based
convection also appears more likely along the boundary, wherever it
sets up, late Friday afternoon/evening. Overall, this pattern is a
little more reminiscent of early-mid June instead of mid-May given
the fairly weakish mid level westerly winds (25 to 30 knots at
500mb) and the absence of a formidable short-wave trough, thus
keeping the surface frontal zone quasi-stationary for a prolonged
period of time -- which will mainly shift due to various
convectively-induced outflows. That being said, a stronger polar
front will move across western Kansas late Saturday Night/early
Sunday, putting an end to this stormy multi-day period. The ECMWF
shows a quite pattern developing with a 590 decameter 500mb ridge
forming over New Mexico, nosing into southwest Kansas early next
week. It remains to be seen how this will affect the next large
scale trough coming into the western CONUS early-mid next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1246 AM CDT Wed May 13 2020

Upslope flow will lead to the continuation of low clouds, drizzle
and fog through 12-15z. The dense fog is looking less likely
through as visibilities have risen late this evening. A surface
trough will develop in the lee of the Rockies Wednesday, resulting
in more of a south component to the winds and an erosion from
west to east of the cool air and low CIGS. IFR/MVFR CIGS will
persist much of the day at KDDC/KHYS and then improve by 20-22z.
Isolated thunderstorms could develop across western Kansas and
affect KDDC between 22-01Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  74  55  81 /  10  10  20   0
GCK  43  84  50  81 /  10  20  20   0
EHA  46  93  52  84 /  10   0   0   0
LBL  45  91  52  84 /  10  20  10   0
HYS  44  64  55  79 /  20  10  10   0
P28  46  72  61  85 /  20  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT /8 AM MDT/ this morning for
KSZ030-043>045-061>064-074>080-084>089.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Finch

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:04 PM CDTDense Fog AdvisoryDDCClark, Comanche, Edwards, Finney, Ford, Grant and 15 more7 hr

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.